Alert archive / Kansas / Severe Thunderstorm Warnings in 2001
Severe Thunderstorm Warning 222, NWS Goodland, KS
NWS Goodland, KS issued this severe thunderstorm warning at Jul 27, 2001, 6:18 PM CDT for Wichita County, Kansas. It was in force for 42 min. No storm report in the archive falls inside the area while it was in force.
The area
The counties it named.
The facts
- Issued
- Jul 27, 2001, 6:18 PM CDT (23:18 UTC)
- Expired
- Jul 27, 2001, 7:00 PM CDT
- In force
- 42 min
- Issued by
- NWS Goodland, KS
- Area
- Whole counties
County Wichita County, KS
The radar
The Goodland radar (KGLD), 103 km from the middle of the area, began a volume at 23:19 UTC, the scan nearest the moment this went out.
Open the radar archive at this moment
The archived warnings, watches and discussions in force at that minute are drawn over the scan, this one among them.
The nearest sounding before it
Dodge City, (KDDC), launched 12:00Z, 11.3 hours before the alert went out and 149 km from the middle of its area. This is the routine balloon launch nearest before it, the air the forecaster had in hand, not a measurement taken for the alert.
- Mixed-layer CAPE
- 817 J/kg
- Mixed-layer CIN
- -174 J/kg
- Mixed-layer LCL
- 1006 m above ground
- 0-6 km bulk shear
- 16 kt
- 0-1 km storm-relative helicity
- 230 m²/s²
- 0-3 km storm-relative helicity
- 238 m²/s²
- Significant tornado parameter
- 0.0
- Supercell composite
- 0.0
The text
As transmitted, in the capitals the NWS used until 2016.
000 WUUS53 KGLD 272318 SVRGLD KSC203-280000- BULLETIN - EAS ACTIVATION REQUESTED SEVERE THUNDERSTORM WARNING NATIONAL WEATHER SERVICE GOODLAND KS 618 PM CDT FRI JUL 27 2001 THE NATIONAL WEATHER SERVICE IN GOODLAND HAS ISSUED A * SEVERE THUNDERSTORM WARNING FOR... NORTHWESTERN WICHITA COUNTY IN WEST CENTRAL KANSAS * UNTIL 700 PM CDT * AT 618 PM CDT...NATIONAL WEATHER SERVICE DOPPLER RADAR INDICATED A SEVERE THUNDERSTORM OVER NORTHWESTERN WICHITA COUNTY...OR ABOUT 12 MILES NORTHWEST OF LEOTI...MOVING NORTHEAST AT 20 MPH. * THE SEVERE THUNDERSTORM WILL BE... AFFECTING RESIDENTS AND MOTORISTS IN THE WARNED AREA. HAIL UP TO GOLFBALL SIZE AND STRONG AND DAMAGING WINDS OF 60 MPH OR MORE CAN BE EXPECTED WITH THIS STORM. WHEN THUNDERSTORMS ARE OCCURRING...MOVE INDOORS. DO NOT STAND BY WINDOWS. UNLESS IT IS AN EMERGENCY...AVOID USING TELEPHONES... COMPUTERS...AND ELECTRICAL APPLIANCES UNTIL THE STORM HAS PASSED. DAMAGING WINDS...LARGE HAIL...VERY HEAVY RAIN...AND FREQUENT DEADLY LIGHTNING ARE ALL POSSIBLE IN SEVERE THUNDERSTORMS. $$ LAT...LON 3862 10159 3853 10146 3868 10129 3869 10152 SKIPPER
What forecasters said that day
The local office's own words before this severe thunderstorm warning went out, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.
NWS Goodland, KS wrote its last area forecast discussion before this severe thunderstorm warning went out at Jul 27, 2:40 PM CDT, 3 hours 38 minutes earlier.
Area forecast discussion, Jul 27, 2:40 PM CDT, 3 hours 38 minutes before
AREA FORECAST DISCUSSION NATIONAL WEATHER SERVICE GOODLAND KS 140 PM MDT FRI JUL 27 2001 QUESTION THIS AFTERNOON IS WHETHER A LAST ROUND OF HEAVY RAINFALL HAS THE POTENTIAL TO BRING FLOODING TO SOUTHERN AND EASTERN FA. FLASH FLOOD GUIDANCE VALUES HAVE FALLEN TO BLO AN INCH OVER MUCH OF ERN FA TODAY AND ANOTHER SHORT WAVE IS PROGGED TO IMPACT AREA. PRECIP WATER REMAINS QUITE HIGH OVER THE EAST WITH VALUES OVER 1.5 INCHES IN EAST. FAVORABLE LOCATION WITH RESPECT TO 250 MB JET AND GOOD COOLING AT MID LEVELS BEING PROGGED BY ETA AND AVN MAY ADD FUEL TO THE MIX. CONVECTIVE POTENTIAL LIMITED SOMEWHAT BY MID LEVEL CLOUDS INHIBITING SURFACE HEATING. AT 1730Z...SURFACE TROUGH EXTENDS NE-SW JUST EAST OF GLD. LAPS DATA INDICATES THAT CAP HAS ERODED SIGNIFICANTLY ALONG THIS BOUNDARY BUT WELL IN PLACE ELSEWHERE. ETA/RUC SUGGESTS THAT CONVECTION WILL BE LIMITED TO THIS BOUNDARY AND SOUTHEAST. OVERALL...AGREE WITH THIS FORECAST BUT WILL KEEP A SLIGHT CHANCE IN FORECAST NORTHWEST OF THE BOUNDARY SINCE THE PROGGED COOLING OF MID LEVEL TEMPS MAY COMBINE WITH STORM OUTFLOW TO ALLOW CONVECTION TO DEVELOP BACK INTO NORTHEAST COLORADO. SOUTHEAST OF THE BOUNDARY...SCATTERED CONVECTION SEEMS LIKELY THIS EVENING WITH SOME LOCALLY HEAVY RAINFALL. HOWEVER...STORMS SHOULD MOVE MORE QUICKLY THAN PAST FEW DAYS AND COVERAGE SHOULD BE LESS. WILL HOLD OFF ON FFA ATTM. AFTER TONIGHT...RIDGE BUILDS IN PER AVN...MRF...ECMWF ALLOWING TEMPS TO WARM AND GROUND TO BEGIN TO DRY OUT. 850 TEMPS ARE PROGGED TO REACH 30C+ OVER MUCH OF FA. WILL GO DRY AND CLOSE TO WARMER FWC NUMBERS BEGINING TOMORROW. IN THE EXTENDED...THE NEXT CHANCE OF PRECIP& APPEARS TO BE TUESDAY AFTERNOON AND EVENING AS RIDGE BREAKS DOWN ENOUGH TO BRING A WEAK WAVE ACROSS COLORADO. .GLD...NONE. BARKER
In the hours before
Local storm report, Jul 27, 6:03 PM CDT, 15 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE GOODLAND KS
503 PM MDT FRI JUL 27 2001
TIME(MDT) .....CITY LOCATION..... STATE ...EVENT/REMARKS...
....COUNTY LOCATION....
.
0345 PM 12 SSE TRIBUNE KS 1 INCH HAIL
07/27/01 GREELEY REPORTED BY PUBLIC.The office that day
Everything else NWS Goodland, KS issued on the same UTC day.
| Issued | Product | Office | Counties | Lasted |
|---|---|---|---|---|
| Jul 26, 8:40 PM CDT | Flash Flood Warning | GLD | Logan | 3 hr |
| Jul 26, 9:56 PM CDT | Flash Flood Warning | GLD | Wichita | 3 hr |
| Jul 26, 10:48 PM CDT | Flash Flood Warning | GLD | Gove, Sheridan | 3 hr |
| Jul 26, 11:52 PM CDT | Flash Flood Warning | GLD | Logan | 2 hr |
| Jul 27, 6:13 PM CDT | Severe Thunderstorm Warning | GLD | Rawlins | 47 min |
| Jul 27, 6:16 PM CDT | Tornado Warning | GLD | Rawlins | 44 min |
| Jul 27, 6:59 PM CDT | Severe Thunderstorm Warning | GLD | Rawlins | 46 min |
Nearby
Severe Thunderstorm Warnings in Kansas, 2001Every severe thunderstorm warning in 2001
Sources
The product and its follow-ups from the Iowa Environmental Mesonet's archive of National Weather Service and Storm Prediction Center text; the sounding from the Mesonet's radiosonde archive; radar from the NEXRAD Level II archive.